No real concrete reason, I have just heard from some friends that when supplementing the thyroid with substances such as synthyroid people tend to over a period of time lose muscle mass and waste away. I may be off here in these assumptions but I was just curious.[/quote]
It probably has more to do with their lifestyles than the drug. There have been links to bone density loss due to long-term usage, but I’m not sure if this is spurious correlation or causation as there are other factors that could influence bone loss. It could also be that your friends have not been adequately monitored as you need to have regular bloodwork (every 1-3 months until they get it right and every 6 months thereafter) to make sure the right dosage is being taken.
It took a good 2 years for the Dr to get the dosage right for me. Hypothyroidism runs in my family and none of us are wasting away or show any ill effects of long-term usage. In fact, I would say that all those drugs advertised on tv are much worse than thryoid meds. Just listen to all of the potential side effects of those drugs!